Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 119, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 18, 2001, 4:51 PM EST for Allen County, Huntington County, Wells County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 4:51 PM EST (21:51 UTC)
- Expired
- Aug 18, 2001, 5:30 PM EST
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allen County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:00 PM EST | Thunderstorm Wind | Markle, IN | Numerous trees and power lines down. |
| Aug 18, 5:25 PM EST | Thunderstorm Wind | Ossian, IN | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS53 KIWX 182152 SVRFWA INC003-069-179-182230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 451 PM EST SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ALLEN COUNTY IN INDIANA EASTERN HUNTINGTON COUNTY IN INDIANA NORTHERN WELLS COUNTY IN INDIANA * UNTIL 530 PM EST * AT 451 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF HUNTINGTON...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MARKLE ROANOKE OSSIAN NINE MILE FORT WAYNE INTERNATIONAL AIRPORT WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4096 8559 4078 8553 4086 8510 4105 8509
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:18 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 2:18 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 218 PM EST SAT AUG 18 2001 ...TORNADO WATCH TIL 600 PM EST FOR SW CWFA... EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS. FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND MOST PERIODS. .IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024 LASHLEY
In the hours before
Local storm report, Aug 18, 3:06 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM BUFFALO IN 1.75 INCH HAIL
08/18/01 WHITE REPORTED BY EMERGENCY
MANAGEMENT.
0303 PM CHALMERS IN .75 INCH HAIL
08/18/01 WHITE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 18, 3:12 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM BUFFALO IN WIND DAMAGE
08/18/01 WHITE NUMEROUS TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 18, 3:17 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 1 SW ROCHESTER IN .75 INCH HAIL
08/18/01 FULTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 18, 4:01 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 2 N LOGANSPORT IN WIND DAMAGE
08/18/01 CASS TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0346 PM 3 N LOGANSPORT IN WIND DAMAGE
08/18/01 CASS TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 18, 4:37 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM WABASH IN .5 INCH HAIL
08/18/01 WABASH REPORTED BY PUBLIC.
0435 PM WAWPECONG IN .88 INCH HAIL
08/18/01 MIAMI REPORTED BY STORM
SPOTTER.Local storm report, Aug 18, 4:47 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM HUNTINGTON IN 60 MPH TSTM GUST
08/18/01 HUNTINGTON ESTIMATED. REPORTED BY
HAM RADIO OPERATOR.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:46 PM EST | Severe Thunderstorm Warning | IWX | White | 34 min |
| Aug 18, 2:53 PM EST | Severe Thunderstorm Warning | IWX | White | 47 min |
| Aug 18, 3:20 PM EST | Severe Thunderstorm Warning | IWX | Cass | 40 min |
| Aug 18, 4:19 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 31 min |
| Aug 18, 4:42 PM EST | Severe Thunderstorm Warning | IWX | Grant | 38 min |
| Aug 18, 5:12 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 28 min |
| Aug 18, 5:23 PM EST | Tornado Warning | IWX | Allen | 27 min |
| Aug 18, 5:37 PM EST | Severe Thunderstorm Warning | IWX | Adams | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.